Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 252, NWS Rapid City, SD

July 9, 2020Custer County, Oglala Lakota County, Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 9, 2020, 1:43 AM MDT for Custer County, Oglala Lakota County, Pennington County, South Dakota. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2020, 1:43 AM MDT (07:43 UTC)
Expired
Jul 9, 2020, 2:30 AM MDT
In force
47 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Custer County, SD, Oglala Lakota County, SD, Pennington County, SD

The radar

The Rapid City radar (KUDX), 47 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 1:46 AM MDTHAIL 16 Se Folsom, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 7.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2020-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2020-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
2398 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

453 
WUUS53 KUNR 090743
SVRUNR
SDC033-102-103-090830-
/O.NEW.KUNR.SV.W.0252.200709T0743Z-200709T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
143 AM MDT Thu Jul 9 2020

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Northeastern Custer County in southwestern South Dakota...
  North central Oglala Lakota County in southwestern South Dakota...
  South central Pennington County in west central South Dakota...

* Until 230 AM MDT.

* At 142 AM MDT, a severe thunderstorm was located 8 miles southeast
  of Folsom, or 33 miles southeast of Rapid City, moving east at 30
  mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Sheep Mountain Table around 200 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4374 10286 4383 10281 4373 10229 4359 10237
TIME...MOT...LOC 0742Z 290DEG 25KT 4377 10273 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rudge
2 follow-up statements
107 
WWUS53 KUNR 090758
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
158 AM MDT Thu Jul 9 2020

SDC033-090805-
/O.CAN.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Custer SD-
158 AM MDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CUSTER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. Another 
thunderstorm producing small hail is located east of Fairburn, 
moving southeast toward Red Shirt.

LAT...LON 4372 10278 4380 10267 4373 10229 4359 10237
TIME...MOT...LOC 0755Z 296DEG 25KT 4371 10263 

$$

SDC102-103-090830-
/O.CON.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Oglala Lakota SD-Pennington SD-
158 AM MDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL OGLALA LAKOTA AND SOUTH CENTRAL PENNINGTON
COUNTIES...

At 155 AM MDT, a severe thunderstorm was located near Sheep Mountain
Table, or 39 miles southeast of Rapid City, moving southeast at 30
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...Sheep Mountain Table around 200 AM 
  MDT, and in far northern Oglala Lakota County by 205 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4372 10278 4380 10267 4373 10229 4359 10237
TIME...MOT...LOC 0755Z 296DEG 25KT 4371 10263 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rudge
628 
WWUS53 KUNR 090817
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
217 AM MDT Thu Jul 9 2020

SDC103-090826-
/O.CAN.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Pennington SD-
217 AM MDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PENNINGTON
COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4369 10266 4369 10232 4359 10237
TIME...MOT...LOC 0816Z 290DEG 23KT 4366 10247 

$$

SDC102-090830-
/O.CON.KUNR.SV.W.0252.000000T0000Z-200709T0830Z/
Oglala Lakota SD-
217 AM MDT Thu Jul 9 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM MDT
FOR NORTH CENTRAL OGLALA LAKOTA COUNTY...

At 216 AM MDT, a severe thunderstorm was located over Badlands
National Park, or 44 miles north of Pine Ridge, moving east at 25
mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of north
central Oglala Lakota County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4369 10266 4369 10232 4359 10237
TIME...MOT...LOC 0816Z 290DEG 23KT 4366 10247 

HAIL...1.00IN
WIND...<50MPH
 
$$

Rudge

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:43 PM MDT, 3 hours earlier.

Area forecast discussion, Jul 8, 10:43 PM MDT, 3 hours before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1043 PM MDT Wed Jul 8 2020

.DISCUSSION...(This Evening Through Wednesday)
Issued at 245 PM MDT Wed Jul 8 2020

Currently, an upper level low is centered over the Northern Rockies
in Canada, with a trough extending southward through the Inter-
Mountain west, with an upper ridge over the Central Plains. These
features are producing southwesterly flow aloft over the forecast
area. At the surface, a stationary boundary extends across the
Eastern Dakotas into the Nebraska Panhandle, with a dryline/lee trof
extending through the Black Hills. Satellite imagery shows a
shortwave pushing through southeastern Wyoming, with limited cloud
cover currently over the area. Winds are gusty across southern
Campbell and Weston County with relative humidity values of 10 to 15
percent.

For this afternoon and evening, southwesterly downslope winds are
continuing in the Red Flag Warning area. KGCC is currently at
criteria, but expect conditions to improve in the next hour or two as
winds become northerly. Therefore will hold off on expanding the
Red Flag Warning area. As far as storms this afternoon and evening,
could see some widely scattered strong storms, but severe potential
should be limited due to the timing of the shortwave being a little
later. Winds will decrease later this evening with lows falling into
the lower 50s to lower 60s.

An upper ridge will build over the area on Thursday and Friday
leading to warming temperatures. On Thursday, easterly low level
flow may produce isolated thunderstorms over and near the eastern
slopes of the Black Hills. There is a better chance of thunderstorms
over western and central South Dakota on Friday as southerly flow
increases the low level moisture to the east of a surface trough. A
transient upper ridge will lead to dry weather on Saturday with more
unsettled weather for the beginning of next week.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Thursday Night)
Issued At 1041 PM MDT Wed Jul 8 2020

VFR conditions will generally continue through the TAF period.
Areas of TSRA continue to impact south-central SD this evening,
which could produce localized MVFR conditions and gusty, erratic
winds. A few other storms are possible overnight tonight into
Thursday morning, mainly across southern SD. Otherwise, VFR
conditions continue overnight tonight through Thursday.

&&

.FIRE WEATHER...
Issued at 245 PM MDT Wed Jul 8 2020

Critical fire weather conditions will continue through this
afternoon over fire weather zones 315 and 317 in northeastern
Wyoming. The minimum RH in those areas is already 10-15 percent
with westerly winds of 15-25 mph, gusting to 30-35 mph. A Red
Flag Warning continues into the evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...MLS
AVIATION...Eagan
Hazardous weather outlook, Jul 8, 3:40 AM MDT, 22 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
340 AM MDT Wed Jul 8 2020

SDZ024-026>031-041>044-046-047-049-072-074-090945-
Northern Black Hills-Rapid City-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Custer Co Plains-
Pennington Co Plains-Fall River-Oglala Lakota-Jackson-Bennett-
Mellette-Todd-Tripp-Sturgis/Piedmont Foot Hills-
Hermosa Foot Hills-
340 AM MDT Wed Jul 8 2020 /440 AM CDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms this afternoon
and evening. Hail and strong winds will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected on Friday, some of which could be
severe. More thunderstorms will be possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-058-090945-
Southern Campbell-Weston-
340 AM MDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

Breezy winds and very low relative humidity values will produce
critical fire weather conditions this afternoon.

A few thunderstorms will be possible today, but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

More thunderstorms will be possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ025-032-073-WYZ057-090945-
Northern Foot Hills-Haakon-Southern Meade Co Plains-
Wyoming Black Hills-
340 AM MDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible today, but severe weather is
not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected on Friday, some of which could be
severe. More thunderstorms will be possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-WYZ054-056-071-090945-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Campbell-Western Crook-Northeastern Crook-
340 AM MDT Wed Jul 8 2020

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms will be possible on Friday, some of which could be
severe. More thunderstorms will be possible early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 8, 11:17 PM MDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1217 AM CDT Thu Jul 9 2020

SDZ049-090600-
Tripp SD-
1217 AM CDT Thu Jul 9 2020

...STRONG THUNDERSTORM OVER WEST CENTRAL TRIPP COUNTY...

At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Carter, or 15 miles west of Winner, moving
southeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Winner, Carter and Witten.

LAT...LON 4333 10021 4351 10021 4343 9975 4319 9989
TIME...MOT...LOC 0517Z 292DEG 14KT 4342 10016

Rudge
Special weather statement, Jul 8, 11:31 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1231 AM CDT Thu Jul 9 2020

SDZ049-090615-
Tripp SD-
1231 AM CDT Thu Jul 9 2020

...STRONG THUNDERSTORM OVER NORTHWESTERN TRIPP COUNTY...

At 1231 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Witten, or 20 miles south of Presho, moving east at 25
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Ideal.

LAT...LON 4344 9978 4354 10022 4369 10022 4371 10018
      4369 10014 4370 10013 4368 10011 4370 10005
      4369 9989 4367 9987 4369 9986 4368 9973
TIME...MOT...LOC 0531Z 283DEG 23KT 4362 10015

Rudge
Special weather statement, Jul 9, 12:37 AM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1237 AM MDT Thu Jul 9 2020

SDZ031-090715-
Pennington Co Plains SD-
1237 AM MDT Thu Jul 9 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN PENNINGTON COUNTY...

At 1237 AM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Scenic, or 37 miles east of Rapid City, moving east at
25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Scenic, Pinnacles Ranger Station and northern Badlands National Park.

LAT...LON 4382 10266 4399 10257 4391 10211 4370 10221
      4370 10230
TIME...MOT...LOC 0637Z 291DEG 21KT 4387 10253

Rudge
Special weather statement, Jul 9, 1:27 AM MDT, 16 minutes before
Special Weather Statement
National Weather Service Rapid City SD
127 AM MDT Thu Jul 9 2020

SDZ030-031-090815-
Custer Co Plains SD-Pennington Co Plains SD-
127 AM MDT Thu Jul 9 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN CUSTER AND SOUTH CENTRAL
PENNINGTON COUNTIES...

At 127 AM MDT, Doppler radar was tracking a strong thunderstorm near
Folsom, or 27 miles southeast of Rapid City, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Scenic, Folsom, Sheep Mountain Table and Badlands National Park.

LAT...LON 4374 10292 4385 10292 4385 10259 4381 10241
      4369 10247 4369 10280
TIME...MOT...LOC 0727Z 289DEG 23KT 4381 10282

Rudge

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:58 PM MDTSpecial Weather StatementUNROglala Lakota47 min
Jul 8, 7:17 PM MDTSpecial Weather StatementUNROglala Lakota28 min
Jul 8, 11:17 PM MDTSpecial Weather StatementUNRTripp43 min
Jul 8, 11:31 PM MDTSpecial Weather StatementUNRTripp44 min
Jul 9, 12:37 AM MDTSpecial Weather StatementUNRPennington38 min
Jul 9, 12:41 AM MDTSevere Thunderstorm WarningUNRPennington49 min
Jul 9, 1:23 AM MDTSevere Thunderstorm WarningUNRJackson, Pennington56 min
Jul 9, 1:27 AM MDTSpecial Weather StatementUNRPennington48 min
Jul 9, 2:08 AM MDTSevere Thunderstorm WarningUNRBennett, Jackson44 min
Jul 9, 2:11 AM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota64 min
Jul 9, 2:26 AM MDTSevere Thunderstorm WarningUNROglala Lakota64 min
Jul 9, 2:59 AM MDTSpecial Weather StatementUNRTodd46 min
Jul 9, 3:01 AM MDTSpecial Weather StatementUNRJackson44 min
Jul 9, 3:03 AM MDTSpecial Weather StatementUNRJackson42 min
Jul 9, 3:06 AM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota37 min
Jul 9, 3:12 AM MDTSevere Thunderstorm WarningUNROglala Lakota63 min
Jul 9, 3:14 AM MDTSevere Thunderstorm WarningUNRTodd28 min
Jul 9, 3:20 AM MDTSevere Thunderstorm WarningUNRCuster, Fall River55 min
Jul 9, 3:52 AM MDTSpecial Weather StatementUNRJackson38 min
Jul 9, 4:07 AM MDTSevere Thunderstorm WarningUNROglala Lakota53 min
Jul 9, 4:10 AM MDTSevere Thunderstorm WarningUNRFall River65 min
Jul 9, 4:31 AM MDTSevere Thunderstorm WarningUNRHaakon22 min
Jul 9, 4:37 AM MDTSpecial Weather StatementUNROglala Lakota38 min
Jul 9, 4:43 AM MDTSevere Thunderstorm WarningUNROglala Lakota40 min
Jul 9, 5:00 AM MDTSevere Thunderstorm WarningUNRFall River, Oglala Lakota60 min
Jul 9, 5:03 AM MDTSpecial Weather StatementUNRFall River42 min
Jul 9, 6:00 AM MDTSpecial Weather StatementUNROglala Lakota45 min
Jul 9, 6:03 AM MDTSpecial Weather StatementUNRFall River42 min
Jul 9, 7:21 AM MDTSpecial Weather StatementUNROglala Lakota39 min
Jul 9, 2:33 PM MDTFire Weather WatchUNRCuster, Fall River12 hr
Jul 9, 3:11 PM MDTSpecial Weather StatementUNRPennington34 min
Jul 9, 3:42 PM MDTSpecial Weather StatementUNRCuster33 min
Jul 9, 3:53 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington53 min
Jul 9, 4:12 PM MDTSevere Thunderstorm WarningUNRCuster63 min
Jul 9, 4:53 PM MDTSpecial Weather StatementUNRPennington37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.